Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
The cause of restless legs syndrome (RLS) is not known.
RLS was once thought to be due to disease in the blood vessels of the legs or in the nerves in the legs that control leg movement and sensation. Both of those suggestions have been rejected
by further scientific research.
RLS may be related to abnormalities in brain chemicals (neurotransmitters) that help regulate muscle movements, or to abnormalities in the part of the central nervous system that controls automatic movements. Research is still being done in these areas.
RLS can be primary or secondary. Secondary RLS is caused by an underlying medical condition. Primary (idiopathic) RLS has no known underlying cause. Primary RLS is far more common than secondary RLS.
Many different medical conditions can cause secondary RLS.
Iron-deficiency anemia ("low blood") means low levels of hemoglobin, the substance in the blood that carries oxygen and makes the blood appear red.
Peripheral neuropathy is damage to the nerves of the arms and legs. Peripheral neuropathy has many causes. Diabetes is a common cause of peripheral neuropathy. Peripheral neuropathy causes numbness or lack of sensation, tingling, and pain in the affected areas.
As many as 40% of pregnant women experience RLS symptoms. The symptoms usually fade within a few weeks after delivery.
Certain medications or substances can cause RLS. Alcohol, caffeine, anticonvulsant drugs (for
[Dilantin]), antidepressant drugs (for
[Endep, Elavil], paroxetine
[Paxil, Paxil CR, Pexeva]), beta-blockers, H2 blockers,
Lithobid), and neuroleptics (antipsychotics) may cause RLS.
Withdrawal from vasodilator drugs, sedatives, or
Tofranil-PM) can cause RLS symptoms.
The term restless legs syndrome (RLS) was used initially in the mid-1940s by Swedish neurologist Karl A. Ekbom to describe a disorder characterized by sensory symptoms and motor disturbances of the limbs, mainly during rest.